Maine, 2023

Flood in Maine, January 2 to 4, 2023

January 2 to 4, 2023 · NWS CAR · 1 event in 1 county or zone

during the late evening of the 2nd. increasing to 9 to 12 miles during the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed on the Aroostook River...between Caribou and Fort Fairfield...during the late evening of the 2nd. The ice jam was initially 5 to 6 miles in length...increasing to 9 to 12 miles during the 3rd. The ice jam produced minor flooding along the Grimes Mill/North Caribou Road which led to a closure of the road. Water levels began to fall during the 4th allowing the road to re-open...even though the ice jam remained in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 2, 9:47 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 2, 9:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
947 PM EST Mon Jan 2 2023

.SYNOPSIS...
High pressure will build to our south tonight as a weak weather
disturbance crosses the north. Weak low pressure systems will
track to our south Tuesday and again on Wednesday. High pressure
will build to our north on Thursday. A weak trough of low
pressure will approach on Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
945pm update...The stratocu locked under the subsidence
inversion will slowly lower and retreat northeastward overnight
as the H925 ridge builds and then crests over the area late
tonight into early Tuesday. Therefore, did not adjust lows for
tonight. Current radar returns in northern Aroostook County are
not yielding any evidence of precip reaching the ground, so did
not adjust PoPs. 00Z guidance arriving so far points to a
reduction in PoPs for tomorrow into tomorrow evening as a flat
wave races across the Gulf of Maine tomorrow night.

Previous discussion...
A very weak upper level ridge will move across the region
tonight. The 250mb jet stream rides along the ridge and over the
state, bringing calm weather and calm winds. High res QPF
models and RH models show an area of higher moisture values
along the western board of the CWA, which will continue to
produce scattered to isolated snow showers for this evening and
early tonight. The 925-850mb model temps show the 0C line just
south of the FA. These cooler temps with the cloud cover and
moisture evaporation from the previous storm will have little
diurnal cooling. Decided to cap the lows tonight in the mid to
upper 20s.

By Tuesday, the upper level ridge will be pushed east by a
vertically stacked low pressure system. Recent models runs show
this system slowing down, so pulled back the timing of the
precip until later in the afternoon. The initial north edge of
the warm front will approach the SW first. The 925-850mb model
temps show cold air damming setting up over the state and
hanging around longer, so decreased temps for the day into the
mid to upper 30s. This decreases the chance for freezing rain
in the lower terrain. By the afternoon, the warm front lifts
north, increasing the chances of precip in the south. QPF models
show this precip struggling to push northward during the
afternoon and into the evening due to the cold, very dry mid
levels above the inversion. This will keep precip south of
Central Aroostook into the evening with rain south of the
Central Highlands and snow north.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Another xtnded precip event will likely affect our FA thru the
short term, but much less total QPF and organization than the
lengthy sn event mid last month with 12z synoptic scale models
in fair to poor agreement with 6hrly liq equiv QPF and implied
mixed precip/snfl amts in addition to event tmg.

Precip type will be a challenge spcly Cntrl and Downeast. The
first pd of precip will be Tue Ngt into Wed Morn with low/mid
lvl warm advcn dominating the FA. Only Nrn ptns of the FA will
be cold enough for lgt sn or mixed precip durg this tm frame,
with confluence high alf between a Nrn and Srn upper jet streams
resulting in a cut-off in fcst QPF and related PoPs across the
far N.

After a break Wed Aftn, another round of mixed precip across
Downeast and Cntrl ptns of the FA and msly sn across the N can
be xpctd Wed Ngt into Thu as llvl cold advcn from arctic sfc
high pres from the N undercuts mid lvl warm advcn from the SSW:
with the same confluence zone high alf resulting in a cut-off of
liq Equiv/Snfl/PoPs across the far N.

Since freezing rain and/or sleet will be likely with these
events, spcly the second, it is likely wntr wx advs will be
needed for spcly Cntrl/Downeast areas Ovrngt Wed Ngt into Thu.
Max PoPs for now are msly high chc range N and E and likely
range S and W for both events. Temps will be mildest Tue Ngt
and Wed, then much colder for Wed Ngt and Thu as much colder
llvl air from QB advcs swrd.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
In the long range models are again in fair agreement regarding
the advcg upper low from the Great Lks and sn shwrs Thu Ngt
into Sun Morn, with models hinting on perhaps more organized
snfl affecting spcly SE ptns of our FA sometime between late
Thu Aftn and Sat Morn, with 12z models varying the tmg of this
aspect. For simplicity sake, kept close to NBM PoPs which were
in the chc range for now and just went with sn shwrs and will
wait for better long range model agreement to highlight higher
PoPs for more sig snfl durg this time range. Mon looks to be
msly dry attm. Temps durg the long range look to be closer to
seasonal avgs by day, but cld cvr will keep ngt temps abv
normal.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Mainly MVFR for KHUL northward for tonight and
Tuesday in low cigs and low vsby in snow showers. VFR for KBGR
and KBHB tonight and into Tuesday morning. By Tuesday afternoon,
Downeast terminals will reduce to MVFR IFR in rain/snow. W-SW
winds tonight switching to S winds around 5 kts.

SHORT TO LONG TERM: Tue night...MVFR/IFR and some LIFR
possible. Rain likely, rain/snow mix at FVE, CAR. Patchy fog.
S-SE winds 5-10kts becoming light & variable.

Wed...MVFR/IFR. Rain likely from HUL southward. Rain/snow mix
turning to Snow PQI northward. Winds becoming N 5-15kts.

Wed Night...VFR/MVFR north with chance of snow. MVFR/IFR south
of HUL. Snow, Sleet, Freezing Rain becoming Snow by 12z Thu. N
winds 10-15kts with higher gusts possible at BHB.

Thu...MVFR clgs/vsbys with ocnl IFR. Snow possible all sites,
mixed with sleet at Downeast sites. N-NE winds 10-15kts with
gusts to 25kts at BHB.

Fri...Low VFR/MVFR. Snow showers possible. N winds 10-15kts.

&&

.MARINE...
NEAR TERM: Winds and seas will be below SCA conditions tonight
and Tuesday. W winds tonight switching to S winds Tuesday. Seas
2-3 ft.

SHORT TO LONG TERM: Marginal SCA or less conditions on our
waters, xcpt strong SCA conditions likely late Wed Ngt thru Thu
with NE winds. Kept close to blended wv model guidance for fcst
wv hts with a short fetch wv group with 3 sec pd from the N
late Wed Ngt thru Fri and an already established S to N fetch
with a 7 to 9 sec pd.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...LaFlash/MCW
Short Term...VJN
Long Term...VJN
Aviation...LaFlash/MCW/VJN
Marine...LaFlash/MCW/VJN
Hazardous weather outlook, Jan 2, 2:41 PM EST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
241 PM EST Mon Jan 2 2023

MEZ001>006-010-031945-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
241 PM EST Mon Jan 2 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday night a period of wintry mix and/or snow will change to
rain, but before the change over roads may become slippery with
light
accumulations.

Late Wednesday rain/snow mix will become all snow. Temperatures will
fall rapidly early Wednesday evening potentially creating a flash
freeze making untreated surfaces very slippery.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029>032-031945-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
241 PM EST Mon Jan 2 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday night into Thursday temperatures will rapidly fall below
freezing during the evening with rain changing to a mix of snow,
sleet and freezing rain. This will make for slippery travel with
accumulating snow and ice.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-031945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
241 PM EST Mon Jan 2 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
January 2, 10:00 PM EST to January 4, 1:00 PM EST
Where
Aroostook County, 0.47 mi SSW of Grimes Mill to 0.53 mi W of Grimes Mill
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
46.844, -67.935

An ice jam developed on the Aroostook River...between Caribou and Fort Fairfield...during the late evening of the 2nd. Minor flooding led to the closure of the Grimes Mill/North Caribou Road. River levels fell during the 4th allowing the road to re-open even though the ice jam remained in place.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076080.